Tamoxifen & Libido

I started taking Tamoxifen in January this year.

I am experiencing several side effects from the Tam and I wondered whether anyone has any tips for helping to overcome them? The one that bothers me most is the loss of libido. It’s like my sexuality has been completely switched off - I feel like I’ve been desexed. I can still participate, obviously, but I never get any desire to initiate, and I don’t experience anything like the same sensations.It’s not a psychological problem with the changes to my body, it’s a purely chemical negation of any desire.

So if anyone has any tips on how to switch me back on, I’d really appreciate any advice. :smileyfrustrated: 

Wish i had the answer jaybee…

Mine went after chemo, 3.5 years ago. I have no desire what so ever. For me, it is also to do with the body changes, nothing more and nothing less. My scarred breasts do nothing for me in that dept.

 

I hope some oft ladies pop along with some wise words for you soon.

 

Naz xx

Hi jaybee,

I’ve been on Tamoxifen since Feb 2012 and have little in the way of a sex drive.  Like you, I participate, but no longer feel much desire for sex.  I have read that the Tamoxifen is to blame, although neither my oncologist nor my breast cancer care nurse will acknowledge this.  In addition, I get terrible night sweats and hot flushes which mean I don’t sleep well and have to catch up during the day.  I’ve also discovered that my husband had an affair during and after my treatment (he’s no longer seeing her) so that doesn’t help.  I don’t feel confident with my body and when I tell him this he replies, ‘Oh, of course you are, don’t be silly’ (I was always sexually confident before this).

Can’t help you much, I’m afraid, but thought you might like to know that you’re not alone!

Take care,

BevC

Me too jaybee, How are things now? I’ve been on Tamx for 15mths and still feel as you say ‘desexed’ Spoke to GPs twice but they just look at me sypathetically, do bloods then nothing!

Hi luluspice,
I started on Anastrozole as an alternative 3 months ago. The libido hasn’t returned but the anastrozole is giving me bouts of severe anxiety followed by mild depression, so I think I’m going to have to go back on Tamoxifen. It would seem there is no answer other than to give up on treatment all together (which is what a friend has done) but I’m not going to do that. X

Hi folks
So reassuring to read all your posts as it’s such a delicate subject you can feel isolated.
I so can empathise with feeling de sexed…I miss the desire more than the actual sex!
The guilt attached to feeling cross that this is how the breast cancer has left me is terrible as on the flip side I know I am one of the lucky ones
Thanks
Cher x

I think you’re right to blame the Tamoxifen. I stopped it for a while and very quickly felt my oestregen return. It had both a mental (dreams) and physical effect. So there is hope that once you complete your course of pills you will regain your libido.

 

Hi OrangeGirl

Welcome to the forums, I am posting a link to the BCC ‘Your body, intimacy and sex’ booklet which you and other users in this thread may find helpful:

www2.breastcancercare.org.uk/publications/treatment-side-effects/your-body-intimacy-sex-bcc110

Our helpliners are also on hand with practical and emotional support on 0808 800 6000 and lines are open weekdays 9-5 and Saturdays 10-2 so please feel free to call for confidential support

Take care
Lucy BCC

Hi everyone,

I just thought I’d post an update, although there isn’t really any news. I am still taking Anastrozole, and my GP is still convinced that my lack of libido is at least partly due to the trauma of diagnosis and Chemo and Radio etc etc. 

I really am past all that and am back to as near normal as can be - the only remaining problem is the side effects of my medication. Whenever I see my GP she asks me how’s my libido, and I always reply ‘what libido?’ To which she always says something along the lines of ‘well it’s to be expected after all that you’ve been through’ But the more I try and explain to her that it’s purely physical, not mental, the more it seems like I’m making an issue of it, thereby reinforcing her idea that my problem is partly psychological! So I can’t win. Anyway, even if I did convince her that it is purely my lack of oestrogen that has killed my sex life, there is nothing she can do to rectify it, so what’s the point in pursuing it? I asked her about female Viagra but she said that the associated risks far outweigh the possible benefits, so that’s a non starter.

 

I suppose I really started this thread because I was hoping someone would pop up and say “Oh, I had that problem, just take this, or, just do this”, but it seems that although I have struck a chord with so many of you, we are effectively all in the same boat and nobody has a viable solution. But at least we can all be miserable together - and that has to count for something surely? :smileylol:  :smileylol: :smileylol:

So in summary (gosh, that sounds a bit ‘Rumpole of the Bailey’ lol), I have decided that I’ll just have to grin and bear it (the situation, not the sex :smileywink:), and just hope that when I do eventually finish hormone therapy, I might get some sensation back. Ever the optimist :smileyvery-happy: